Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 56, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 23, 2013, 8:08 AM MDT for Carbon County, Emery County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2013, 8:08 AM MDT (14:08 UTC)
- Expired
- Aug 23, 2013, 2:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carbon County, UT, Emery County, UT
The radar
The Salt Lake City radar (KMTX), 226 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 2.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 2563 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
045
WGUS55 KSLC 231408
FFWSLC
UTC007-015-232000-
/O.NEW.KSLC.FF.W.0056.130823T1408Z-130823T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
808 AM MDT FRI AUG 23 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL CARBON COUNTY IN UTAH
NORTHWESTERN EMERY COUNTY IN UTAH
SPECIFICALLY THE SEELEY BURN SCAR AND ADJACENT AREA
* UNTIL 200 PM MDT
* AT 800 AM MDT...DOPPLER RADAR INDICATED THAT RAINFALL HAS BEEN
FALLING OVER THE SEELEY BURN SCAR. PRECIPITATION GAGES INDICATE THAT
AROUND 0.4 INCHES OF RAINFALL HAVE FALLEN ON THE BURN SCAR OVER THE
PAST 3 HOURS.
IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN FLASH
FLOODING AND A DEBRIS FLOW WHICH WILL IMPACT THE HUNTINGTON POWER
PLANT LOCATED JUST UPSTREAM OF THE TOWN OF HUNTINGTON. DEBRIS MAY
ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION COMPANY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3951 11122 3960 11120 3963 11113 3947 11108
3937 11103 3935 11112 3946 11118
$$
NH1 follow-up statement
272
WGUS75 KSLC 231852
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1252 PM MDT FRI AUG 23 2013
UTC007-015-232000-
/O.CON.KSLC.FF.W.0056.000000T0000Z-130823T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
1252 PM MDT FRI AUG 23 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR
NORTHWESTERN EMERY AND WEST CENTRAL CARBON COUNTIES...SPECIFICALLY
THE SEELEY BURN SCAR AND HUNTINGTON CREEK...
AT 1230 PM MDT...OVER THE LAST 6 HOURS .57 INCHES OF RAIN HAS FALLEN
ON THE SEELEY BURN SCAR. TRAINED WEATHER SPOTTERS HAVE INDICATED
THAT DEBRIS AND RUNOFF FROM THE SEELEY BURN SCAR HAS FLOWED ONTO
UTAH HIGHWAY 31...AND IS CURRENTLY IMPACTING THE HUNTINGTON POWER
PLANT DOWNSTREAM OF THE SCAR. ADDITIONAL STORMS ARE EXPECTED TO
IMPACT THE SEELEY BURN SCAR THROUGH 2 PM MDT THEREFORE THE FLASH
FLOOD WARNING REMAINS IN EFFECT.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3951 11122 3960 11120 3963 11113 3947 11108
3937 11103 3935 11112 3946 11118
$$
MERRILLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 5:11 AM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 23, 5:11 AM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 511 AM MDT FRI AUG 23 2013 .SYNOPSIS...DEEP MOISTURE WILL DEVELOP SUNDAY INTO EARLY IN THE WORK WEEK EXPANDING COVERAGE OF SHOWERS AND THUNDERSTORMS AND LEADING TO COOLER TEMPERATURES ACROSS THE REGION. && .DISCUSSION...HIGH PRESSURE IS CENTERED OVER THE OKLAHOMA PANHANDLE THIS MORNING WHILE THE REMNANTS OF THE UPPER LOW THAT WAS SITTING OFF THE CALIFORNIA COAST LIFTS NORTHEAST ACROSS THE PACIFIC NORTHWEST STATES. A COUPLE OF SHORTWAVE DISTURBANCES EMBEDDED IN THE STILL-MOIST SOUTH-SOUTHWEST FLOW KEPT CONVECTION ACTIVE OVERNIGHT...WITH A FEW LINGERING SHOWERS CONTINUING ACROSS NORTH-CENTRAL AND NORTHEAST UTAH WHILE STRONGER STORMS HAVE SPREAD INTO SOUTHERN UTAH FROM ARIZONA. EXPECT SOUTHERN UTAH TO BE THE MAIN FOCUS FOR CONVECTION THIS MORNING THROUGH EARLY AFTERNOON...WITH ACTIVITY SHIFTING NORTHWARD LATER IN THE DAY AS THE ASSOCIATED SHORTWAVE LIFTS NORTH. CONVECTION LOOKS TO CONTINUE THROUGH THE OVERNIGHT HOURS MAINLY ACROSS NORTHERN UTAH. THE AIRMASS IS STILL PROGGED TO TREND DRIER FROM THE WEST TOMORROW. HOWEVER...WITH ABUNDANT MOISTURE IN PLACE CURRENTLY...THIS SUBTLE DRYING WILL STILL LEAVE ENOUGH MOISTURE TO GENERATE SCATTERED CONVECTION TOMORROW...MAINLY ACROSS THE MOUNTAINS AND EAST. THE DRYING TREND WILL BE RATHER BRIEF AS MODELS STILL INSIST ON TAPPING A PLUME OF DEEP MOISTURE FROM A DECAYING TROPICAL SYSTEM OVER THE BAJA COAST. THIS WILL OCCUR AS SOUTHERLY FLOW INCREASES AHEAD OF AN UPPER TROUGH APPROACHING THE WEST COAST SATURDAY NIGHT. THE MOISTURE IS EXPECTED TO MAKE ITS WAY INTO SOUTHERN AND CENTRAL UTAH ON SUNDAY. MODELS STILL INDICATE PRECIPITABLE WATER VALUES WELL OVER AN INCH ACROSS MUCH OF SOUTHERN AND CENTRAL UTAH BY SUNDAY AFTERNOON. WITH THE ADDITION OF LARGE-SCALE LIFT AHEAD OF THE AFOREMENTIONED TROUGH...EXPECT WIDESPREAD PRECIPITATION WITH SOME EMBEDDED THUNDERSTORMS. GIVEN THE SIGNIFICANT CLOUD COVER THAT WILL ACCOMPANY THIS MOISTURE PLUME...THE POTENTIAL FOR DEEP CONVECTION MAY NOT BE ALL THAT SIGNIFICANT. HOWEVER...WIDESPREAD LIGHT TO MODERATE RAIN COULD STILL PRESENT HYDROLOGIC ISSUES IN SENSITIVE AREAS SUCH AS BURN SCARS. THE MOISTURE LOOKS TO LINGER INTO TUESDAY BEFORE THE AIRMASS STARTS DRYING SLOWLY FROM THE WEST. AS A RESULT...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO PERSIST...STILL MAINLY ACROSS SOUTHERN AND CENTRAL UTAH...DURING THIS TIMEFRAME. IN ADDITION...THE RAIN AND CLOUD COVER SHOULD BRING A COOLING TREND TO THIS AREA AS WELL. THE DRIER AIR WILL THEN CONTINUE TO WORK INTO THE AREA THROUGH THE LATTER PART OF THE WEEK...WITH MOISTURE BEING SHUNTED INTO THE EASTERN PORTIONS OF THE AREA BUT NOT COMPLETELY DRYING OUT ENOUGH TO KEEP THE THREAT OF SHOWERS AT BAY. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN FORM ACROSS NORTHERN UTAH TODAY...WITH A 40 PERCENT CHANCE THAT STORMS WILL IMPACT THE SLC TERMINAL. APART FROM SHOWERS...SURFACE WINDS AT THE TERMINAL ARE EXPECTED TO REMAIN SOUTHERLY THROUGH THE DAY...WITH ONLY A SLIGHT CHANCE THAT WINDS SWITCH TO THE NORTHWEST DUE TO A LAKE BREEZE SOMETIME THIS AFTERNOON. && .FIRE WEATHER...SHOWERS AND THUNDERSTORMS ARE STILL ONGOING ACROSS PARTS OF UTAH THIS MORNING...PARTICULARLY IN SOUTHERN UTAH...AND COVERAGE OF STORMS WILL INCREASE THROUGH THE AFTERNOON. THIS MOISTURE AND POTENTIAL FOR SHOWERS WILL LINGER INTO SATURDAY AS WELL. GUSTY SOUTHERLY WINDS WILL ALSO BE POSSIBLE BOTH TODAY AND TOMORROW...AS A LOW PRESSURE SYSTEM PASSES NORTH OF THE AREA. NORTHWEST UTAH MAY BE DRY ENOUGH DURING THIS PERIOD TO ALLOW FOR ISOLATED CRITICAL CONDITIONS...BUT WIDESPREAD CRITICAL CONDITIONS ARE NOT EXPECTED AT THIS TIME. EVEN DEEPER MOISTURE IS EXPECTED TO MOVE INTO UTAH FROM THE SOUTH BEGINNING SUNDAY. THIS WILL INCREASE THE THREAT OF WETTING RAINS THROUGH THE FIRST HALF OF NEXT WEEK...AND KEEP RELATIVE HUMIDITY VALUES SOMEWHAT HIGH IN MOST LOCATIONS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && CHENG/SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 23, 5:30 AM MDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 530 AM MDT FRI AUG 23 2013 UTZ001>016-019>021-517-518-WYZ021-241200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 530 AM MDT FRI AUG 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE OUTLOOK AREA TODAY THROUGH TONIGHT. THUNDERSTORMS WILL BE FOCUSED MORE ACROSS THE SOUTH DURING THE EARLY PART OF THE DAY...THEN SHIFT NORTHWARD LATE THIS AFTERNOON INTO THIS EVENING. SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND GUSTY WINDS. ISOLATED FLASH FLOODING IS POSSIBLE IN BURN SCARS AND THE MORE PRONE DRY WASHES AND SLOT CANYONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SOMEWHAT DRIER AIRMASS WILL SPREAD INTO THE AREA ON SATURDAY. ALTHOUGH SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP...THEY WILL BE REDUCED IN AREAL COVERAGE AND THE THREAT OF HEAVY RAIN WILL BE A BIT LESS. DEEP MOISTURE IS EXPECTED TO MOVE BACK INTO THE AREA STARTING SUNDAY AND REMAIN THROUGH EARLY NEXT WEEK. THIS WILL BRING ANOTHER INCREASE IN PRECIPITATION AND THE POSSIBILITY OF LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Aug 23, 5:14 AM MDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 514 AM MDT FRI AUG 23 2013 UTZ001>016-019>021-517-518-WYZ021-232300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 514 AM MDT FRI AUG 23 2013 ...COOLER AND WETTER WEATHER COMING TO CENTRAL AND SOUTHERN UTAH... SIGNIFICANT MOISTURE WILL SPREAD INTO THE CENTRAL AND SOUTHERN PORTIONS OF THE STATE SUNDAY INTO EARLY NEXT WEEK BRINGING THE POTENTIAL FOR WIDESPREAD RAIN TO THE AREA. IN ADDITION TO THE RAIN...SIGNIFICANTLY COOLER TEMPERATURES ARE EXPECTED WITH TEMPERATURES FALLING 10 DEGREES BELOW FRIDAYS READINGS BY SUNDAY. DEPENDING ON HOW THIS SYSTEM EVOLVES...THERE MAY BE THE POTENTIAL FOR LOCALIZED FLASH FLOODING WITH THE RAINFALL SUNDAY INTO MONDAY. ANYONE LIVING IN OR TRAVELING TO CENTRAL AND SOUTHERN UTAH DURING THIS PERIOD SHOULD CONTINUE TO MONITOR FUTURE FORECASTS OVER THE NEXT SEVERAL DAYS. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:04 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 41 min |
| Aug 22, 6:47 PM MDT | Special Weather Statement | SLC | Davis | 58 min |
| Aug 22, 9:59 PM MDT | Flash Flood Warning | SLC | Utah | 3 hr |
| Aug 23, 1:57 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 4 hr |
| Aug 23, 3:16 PM MDT | Flood Watch | SLC | 3 days |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.